Skip to content

Ketamine sedation for psychostimulant intoxication

photo (26)

Take two of these and call me in the morning


HI there folks. ON Twitter this week there was a discussion that keeps resurfacing on concerns of best sedation for agitated patients with psychostimulant intoxication.

The usual fears of ketamine sedation re-emerged , citing that ketamine may worsen cardiovascular effects of stimulant toxicity and/or magnify delirium.

Folks who dont have droperidol, often say that midazolam ( I call it midazoslap or midazoslam, depending on dosing) is the ideal agent for sedation for this patient group.

I am not going to say that midazolam is not effective. I am going to say it can be too effective . So effective that it will stop agitation completely by inducing apnoea and airway loss. It doesnt last long and so repeated dosing is often needed. THis then can lead to accumulation of the drug and the threshold for respiratory complications can get quickly reached.

But this article is not about saying ketamine is better than midazolam nor vice versa. THis is about reviewing the safety and efficacy of ketamine sedation in the psychostimulant intoxicated patient, in case you get a situation that may be assisted with ketamine and you want to know the evidence base and current practice globally.

One of the very first case reports of prehospital ketamine sedation of a stimulant intoxicated patient was from Hennepin County, here.

KETAMINE CHEMICAL RESTRAINT TO FACILITATE RESCUE OF A COMBATIVE “JUMPER”

A total of 450mg IM ketamine was administered to a cocaine intoxicated suicidal patient trying to jump of a bridge. The patient was safely sedated and extricated , whereby medical assessment displayed stable vital signs and transport to ER was undertaken.

IN recent years, synthetic stimulant street drug called FLakka, has been often treated with ketamine sedation for agitation control and many regard it as best agent when benzodiazepines have failed or the agitation is highly violent.

Toxicology Rounds: Flakka: Illicit Drug Triggering Bizarre Behavior

IN the latest EM based study of ketamine sedation for acutely agitated patients, Australian researchers found that 14% of study patients had psychostimulant intoxication as primary diagnosis

Ketamine as Rescue Treatment for Difficult-to-Sedate Severe Acute Behavioral Disturbance in the Emergency Department

IN this small case series, ketamine sedation was safe and effective in majority of patients who had failed first line sedation with droperidol and/or benzodiazepines. Of the 3 complications of ketamine sedation, they were vomiting and respiratory complications and no cardiovascular complications occurred/needed treatment.

Looking at other areas of psychopharmcological research, this study from 2005, comparing amphetamine and ketamine combinations, it can be seen that pulse rate doesnt vary significantly with the combination and the increase in blood pressure is not significantly additive.

Comparative and Interactive Human Psychopharmacologic Effects of Ketamine and Amphetamine

In fact in this study the sedative effect of ketamine appeared to counteract the stimulant effect of amphetamine.

Conclusion : I use ketamine sedation in cases of psychostimulant intoxication as a second line agent, after droperidol sedation has not achieved sufficient effect. In the highly violent patient, I choose ketamine sedation as first line to establish rapid control with relative safety profile.

 

 

 

 

 

 

 

One Comment Post a comment
  1. Ketamine has weak sympathomimetic activity and in a person of relatively low sympathetic tone, an increase in heart rate, blood pressure, and respiratory rate is often seen. In older folks with brittle blood vessels, the rise in blood pressure can be marked. This sympathomimetic action can be attenuated or abolished with any conventional sympatholytic (droperidol, propofol, fentanyl, midazolam).

    There is a second mechanism by which ketamine can cause a hyperadrenergic response, and that is in patients who are partially dissociated and experiencing psychiatric distress. Conveniently, ketamine-related psychiatric distress is treated (easily and effectively) with the same agents.

    I am unaware of any patient-oriented adverse event related to ketamine’s sympathetic stimulation ever reported anywhere.

    In patients who already have high sympathetic tone, ketamine–when used in dissociative doses–does not cause an increase in heart rate or blood pressure, it causes a decrease in heart rate and blood pressure. This has been repeatedly demonstrated in the rapidly expanding literature studying ketamine for tranquilization and this makes perfect sense, because dissociation extinguishes psychomotor agitation. The notion that agitated, hypersympathetic patients of any sort will be harmed by ketamine dissociation has no merit and should be added to the list of contraindications to ketamine that have been conclusively proven false.

    There may be some agitated patients in a high adrenergic state from a toxin or some other disorder (e.g. thyrotoxicosis, serotonin syndrome, pheochromocytoma, sepsis) which of course is not directly addressed by ketamine dissociation, however, dissociation will facilitate control of the patient, allowing you to expeditiously commence resuscitation.

    February 29, 2016

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: